Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 25, 2012, 7:33 PM EDT for Manatee County, Sarasota County, Florida. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2012, 7:33 PM EDT (23:33 UTC)
- Expired
- May 25, 2012, 8:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Manatee County, FL, Sarasota County, FL
The radar
The Tampa radar (KTBW), 63 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:50 PM EDT | HAIL 0.75 | North Port, FL | HAIL TO THE SIZE OF PENNIES WAS REPORTED IN NORTH PORT. |
| May 25, 7:54 PM EDT | HAIL 1.75 | 1 Ne North Port, FL | THE PUBLIC REPORTED GOLF BALL SIZE HAIL IN NORTH PORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 11.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
568
WUUS52 KTBW 252333
SVRTBW
FLC081-115-260015-
/O.NEW.KTBW.SV.W.0008.120525T2333Z-120526T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
733 PM EDT FRI MAY 25 2012
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SARASOTA COUNTY IN WEST CENTRAL FLORIDA...
MANATEE COUNTY IN WEST CENTRAL FLORIDA...
* UNTIL 815 PM EDT.
* AT 733 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NORTH PORT...AND MOVING NORTHWEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARM
MINERAL SPRINGS...MYAKKA RIVER STATE PARK...MYAKKA CITY...BEE RIDGE
AND FRUITVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 2743 8206 2707 8205 2703 8217 2703 8225
2700 8226 2697 8234 2735 8252
TIME...MOT...LOC 2333Z 141DEG 11KT 2710 8216
$$2 follow-up statements
872
WWUS52 KTBW 252347
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
747 PM EDT FRI MAY 25 2012
FLC081-115-260015-
/O.CON.KTBW.SV.W.0008.000000T0000Z-120526T0015Z/
SARASOTA FL-MANATEE FL-
747 PM EDT FRI MAY 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN MANATEE AND SARASOTA COUNTIES...
AT 747 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH PORT.
THIS STORM WAS NEARLY STATIONARY.
THE SEVERE THUNDERSTORM WILL AFFECT PORTIONS OF...
NORTH PORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 2743 8206 2707 8205 2703 8217 2703 8225
2700 8226 2697 8234 2735 8252
TIME...MOT...LOC 2347Z 122DEG 0KT 2707 8213
$$299
WWUS52 KTBW 260015
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
815 PM EDT FRI MAY 25 2012
FLC081-115-260025-
/O.EXP.KTBW.SV.W.0008.000000T0000Z-120526T0015Z/
SARASOTA FL-MANATEE FL-
815 PM EDT FRI MAY 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MANATEE AND
SARASOTA COUNTIES HAS EXPIRED...
THE STORM WILL CONTINUE TO PRODUCE NON-SEVERE WEATHER OVER SOUTHERN
AREAS OF SARASOTA COUNTY THROUGH 845 PM.
ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.
LAT...LON 2743 8206 2707 8205 2703 8217 2703 8225
2700 8226 2697 8234 2735 8252
TIME...MOT...LOC 0015Z 122DEG 0KT 2707 8213
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:22 PM EDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 25, 2:22 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 222 PM EDT FRI MAY 25 2012 .SHORT TERM (TONIGHT-SUNDAY)... LATEST MODELS COMING MORE IN LINE WITH THE LOW PRESSURE DEVELOPMENT OFF THE GEORGIA/NORTHEAST FLORIDA COAST OVER THE WEEKEND. FOR TONIGHT INTO SATURDAY WEAK HIGH PRESSURE WILL HOLD OVER THE REGION WITH A NORTHEAST FLOW A GENERAL NORTHEAST FLOW CONTINUING. ANY CONVECTION SHOULD WIND DOWN AND MOVE OUT INTO THE GULF THIS EVENING WITH ENOUGH MOISTURE ON SATURDAY FOR SOME ISOLATED STORMS DURING THE AFTERNOON AND EVENING HOURS. SATURDAY NIGHT INTO SUNDAY THE LOW WILL DRIFT WEST SOUTHWESTWARD INTO NORTH FLORIDA WITH DEEPER MOISTURE OVERSPREADING THE REGION. THIS SHOULD INCREASE THE CONVECTIVE COVERAGE AND WILL THEREFORE LEAVE CHANCE POPS WITH BEST CHANCES ACROSS THE NATURE COAST. TEMPERATURES WILL REMAIN NEAR TO A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD. .LONG TERM (SUNDAY NIGHT-FRIDAY)... THE EXTENDED PERIOD WILL BEGIN SUNDAY NIGHT WITH A LARGE UPPER TROUGH IN THE WEST COAST AND A RIDGE OVER THE EAST COAST. UNDERNEATH THIS RIDGE WILL BE THE LOW ASSOCIATED WITH WHAT IS CURRENTLY INVEST 94L IN THE BAHAMAS. THIS FEATURE IS UNCERTAIN GIVEN ITS NATURE AND SO THE OVERALL LONG TERM FORECAST WILL LIKELY CHANGE GIVEN SHIFTS IN THIS LOW STRENGTH AND LOCATION. GIVEN THE CURRENT LONG TERM MODEL SOLUTIONS...THE ENERGY WITH THIS SYSTEM WILL CONTINUE MOVING WEST ACROSS NORTH FLORIDA MONDAY. THIS WILL KEEP LOWERED HEIGHTS AND CYCLONIC FLOW OVER THE AREA AND A PERSISTENT SOUTHWESTERLY FLOW. THIS WOULD KEEP HUMIDITY HIGH AND RAIN CHANCES AS WELL...BUT FAVOR EARLIER WEST COAST CONVECTION WITH THE AFTERNOON ACTIVITY ACROSS THE INTERIOR. EVEN AFTER THE ENERGY FROM THE INVEST LOW DISSIPATES EARLY NEXT WEEK...THE OVERALL PATTERN WILL NOT REMAIN WITH RIDGING ACROSS THE EAST COAST FOR LONG. THE LARGE TROUGH FROM THE PACIFIC WILL PUSH EAST AND BY WEDNESDAY WILL START TO CARVE OUT ACROSS THE EASTERN SEABOARD AND CAUSE HEIGHTS TO FALL IN FLORIDA. THIS WILL ALSO REINFORCE A SOUTHWESTERLY FLOW ACROSS THE AREA AND ITS ASSOCIATED IMPACTS. BY THURSDAY SOME REINFORCING ENERGY IN THE MID MISSISSIPPI VALLEY WILL BEGIN TO DIVE INTO THE TROUGH AND WILL ACT TO DEEPEN IT. ONLY FEW CHANGES TO THE EXTENDED FORECAST. HIGHS WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL BUT COOLER NEAR THE COAST WITH A MORE PERSISTENT ONSHORE FLOW. RAIN CHANCES REMAIN HIGH AS WELL WITH PLENTY OF MOISTURE AROUND AND UPPER LEVEL TROUGHING PRESENT ACROSS THE AREA. && .AVIATION... VFR CONDITIONS PREVAIL ACROSS THE FORECAST AREA THIS AFTERNOON. SCT-BKN CUMULUS FIELD IS WELL ESTABLISHED WITH BASES RISING ABOVE 4-5KFT. EXPECTING WIDELY SCT THUNDERSTORM DEVELOPMENTS...GENERALLY AFTER 20Z WITH THE BEST CHANCES EXTENDING SOUTH FROM KSRQ SOUTHWARD THROUGH THE FORT MYERS AREA TERMINALS. OVERNIGHT WILL BE WATCHING FOR SOME SMOKE TO BE DRIFTING EASTWARD FROM A WILDFIRE IN EASTERN POLK COUNTY. HAVE ADDED IN A TEMPO MVFR AFTER 09Z FOR SOME SMOKE RESTRICTIONS TO ACCOUNT FOR THIS POSSIBILITY. ANY SMOKE WILL MIX OUT EARLY ON SATURDAY WITH VFR CONDITIONS PREVAILING THROUGH MUCH OF THE MORNING AND EARLY AFTERNOON HOURS. && .MARINE... WINDS SHOULD REMAIN BELOW 15 KNOTS AND SEAS LESS THAN 4 FEET INTO SUNDAY THEN THEY COULD INCREASE SOME DEPENDING ON THE STRENGTH AND LOCATION OF THE DEVELOPING LOW PRESSURE SYSTEM. && .FIRE WEATHER... NO HIGHLIGHTS EXPECTED OVER THE NEXT FEW DAYS WITH MOISTURE INCREASING AS THE LOW MOVES CLOSER TO OUR AREA. && .PRELIMINARY POINT TEMPS/POPS... TPA 74 91 74 89 / 20 20 20 40 FMY 72 93 71 91 / 20 20 20 40 GIF 70 92 71 90 / 10 20 10 40 SRQ 71 90 72 88 / 20 20 20 40 BKV 66 91 68 90 / 10 20 10 50 SPG 76 90 77 88 / 20 20 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE LONG TERM...35/JOHNSON AVIATION...14/MROCZKA
Hazardous weather outlook, May 25, 4:09 AM EDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 409 AM EDT FRI MAY 25 2012 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-252015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 409 AM EDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... COASTAL COUNTIES FROM PASCO TO LEE ALONG WITH THE INTERIOR COUNTIES OF SOUTHWEST FLORIDA CAN EXPECT A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING. THE MAIN THREATS WILL BE BRIEF BUT HEAVY DOWNPOURS WITH MINOR LOCALIZED FLOODING...FREQUENT LIGHTNING STRIKES...STRONG GUSTY WINDS...AND SMALL HAIL. ALL RESIDENTS AND VISITORS SHOULD KEEP AN EYE TO THE SKY TODAY. IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...WITH THE BEST COVERAGE DURING THE AFTERNOONS AND EVENINGS. THE MAIN THREATS WILL BE HEAVY DOWNPOURS WITH MINOR FLOODING...FREQUENT LIGHTNING STRIKES...AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 09/RKR
In the hours before
Special weather statement, May 25, 7:12 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
712 PM EDT FRI MAY 25 2012
FLZ062-260000-
CHARLOTTE-
712 PM EDT FRI MAY 25 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
CHARLOTTE COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND
GUSTS VALID UNTIL 800 PM EDT...
AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR MURDOCK...OR NEAR PORT CHARLOTTE...
MOVING SOUTHWEST AT 5 MPH WILL AFFECT PORT CHARLOTTE...CHARLOTTE
HARBOR...PUNTA GORDA AND GULF COVE.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2681 8226 2679 8228 2680 8229 2694 8237
2694 8226 2703 8225 2704 8207 2701 8200
2687 8207 2692 8211 2695 8207 2694 8211
2691 8214 2692 8217 2686 8215 2677 8215
2676 8221
TIME...MOT...LOC 2312Z 044DEG 4KT 2701 8214Special weather statement, May 25, 7:23 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
723 PM EDT FRI MAY 25 2012
FLZ060-061-260015-
DE SOTO-SARASOTA-
723 PM EDT FRI MAY 25 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EAST CENTRAL
SARASOTA AND SOUTHWESTERN DESOTO COUNTIES FOR A STRONG THUNDERSTORM
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 815 PM EDT...
AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR LAKE SUZY...OR 6 MILES EAST OF NORTH
PORT...NEARLY STATIONARY...WILL AFFECT NORTH PORT...FORT OGDEN AND
LAKE SUZY.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2704 8207 2704 8223 2719 8224 2720 8195
2704 8193 2703 8200 2703 8206
TIME...MOT...LOC 2323Z 276DEG 2KT 2707 8210The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:06 PM EDT | Areal Flood Advisory | TBW | Pinellas | 114 min |
| May 24, 8:27 PM EDT | Special Weather Statement | TBW | Sarasota | 48 min |
| May 24, 8:49 PM EDT | Special Marine Warning | TBW | 86 min | |
| May 24, 9:40 PM EDT | Special Weather Statement | TBW | Sarasota | 50 min |
| May 24, 10:10 PM EDT | Special Marine Warning | TBW | 65 min | |
| May 25, 7:12 PM EDT | Special Weather Statement | TBW | Charlotte | 48 min |
| May 25, 7:23 PM EDT | Special Weather Statement | TBW | Charlotte | 52 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.